South Carolina, 2007

Hail and Damaging Wind in South Carolina, June 13, 2007

June 13, 2007 · NWS ILM · 7 events in 6 counties and zones

Thunderstorms developed along the sea breeze and became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Thunderstorms developed along the sea breeze and became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 13, 12:34 PM EST, 56 minutes earlier.

Area forecast discussion, Jun 13, 12:34 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
134 PM EDT WED JUN 13 2007

.SYNOPSIS...
HIGH PRESSURE ACROSS THE GREAT LAKES AND LOW PRESSURE IN THE
WESTERN ATLANTIC WILL DRIVE AN UNSEASONABLY COOL AIRMASS INTO THE
CAROLINAS THROUGH FRIDAY. AN UPPER LEVEL TROUGH ACROSS THE
SOUTHEASTERN UNITED STATES WILL HELP DESTABILIZE THE ATMOSPHERE
AND WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
NEXT SEVERAL DAYS. HIGH PRESSURE WILL DEVELOP ACROSS THE CAROLINAS
THIS WEEKEND WITH TEMPERATURES RETURNING TOWARD NORMAL THROUGH THE
EARLY PORTION OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE NORTHEASTERLY MID LEVEL FLOW WILL CONTINUE TODAY AROUND THE
QUASI-STATIONARY CUTOFF EAST OF LONG ISLAND/DELMARVA. WV IMAGERY
SHOWING THAT THIS FLOW HAS BECOME QUITE MOIST THROUGH A CONSIDERABLE
DEPTH AND THAT RATHER EXTENSIVE CLOUD COVER WILL HOLD TEMPERATURES
BELOW CLIMO. MID LEVEL LAPSE RATES ARE STILL SIGNIFICANT ENOUGH TO
YIELD SOME INSTABILITY...GENERALLY TO THE TUNE OF 1000-2000 J/KG.
FCST SOUNDINGS USING SFC BASED PARCELS SEEM TO BE YIELDING VALUES
THAT ARE TOO HIGH ON ACCOUNT OF INFLATED DEWPOINTS. ANY AREAS THAT
SEE ENOUGH BREAKS IN THE CLOUDS COULD HEAT UP TO TEMPS HIGHER THAN
FCST AND CAPE COULD REACH ABOUT 2500 J/KG. SUBTLE VORT CENTERS WILL
SERVE AS CONVECTIVE INITIATION AND COVERAGE TODAY EXPECTED TO POPS UP
TO 50 PERCENT RANGE. SVR THREAT SIMILAR TO YESTERDAY...NOT MUCH DRY
AIR ALOFT TO SUPPORT MUCH OF A WIND THREAT AND NO REAL SHEAR TO
SUPPORT STORM ORGANIZATION. EXPECT HYBRID PULSE/MULTICELL STORMS WITH
STRONG UPDRAFTS THROUGH THE -20C LAYER THAT WILL FAVOR GOOD HAIL
GROWTH. SPC HAS MOST OF AREA IN SLIGHT RISK. STORM MOTION STILL
UNDER 10 KTS SO SOME NUISANCE FLOODING MAY OCCUR...AND BECOME MORE
PROBLEMATIC SHOULD STORMS TRAIN ALONG ANY BOUNDARIES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
UNSEASONABLY COOL TEMPERATURES WILL CONTINUE TONIGHT THROUGH
FRIDAY NIGHT AS THE REGION REMAINS ON THE PERIPHERY OF A SLOW
MOVING UPPER LEVEL TROUGH. SHORT WAVES ROTATING THROUGH THE
TROUGH WILL INDUCE LIFT IN A CONDITIONALLY UNSTABLE AIRMASS
YIELDING SCATTERED SHOWERS AND THUNDERSTORMS.

HIGH TEMPERATURES BOTH THURSDAY AND FRIDAY WILL DO WELL TO EVEN
APPROACH 80 DEGREES WITH PLENTY OF CLOUDS AND A COOL NORTHEASTERLY
SURFACE FLOW. OUR FORECAST HIGH OF 77 IN WILMINGTON THURSDAY IS
JUST SLIGHTLY TOO WARM TO SET A NEW RECORD COOL MAXIMUM
TEMPERATURE FOR JUNE 14TH. (COOL MAX TEMP RECORDS FOR 6/14 ARE 75 AT
ILM AND 78 AT FLORENCE)   OVERNIGHT LOW TEMPERATURES WILL ALSO RUN
BELOW NORMAL BUT SHOULD REMAIN 5-6 DEGREES ABOVE DAILY RECORDS.

WEAK STEERING WINDS AND PLENTY OF MOISTURE IN THE ATMOSPHERE WILL
PRODUCE THE POTENTIAL FOR SIGNIFICANT RAINFALL TOTALS OVER THE
NEXT SEVERAL DAYS. RECENT RAINFALL DEFICITS LIKELY MEAN THE SOILS
SHOULD BE ABLE TO ABSORB QUITE A BIT OF RAINFALL BEFORE FLOODING
WOULD BECOME A CONCERN. STILL...THIS MAY NEED TO BE WATCHED SINCE
THE SERFC WEBPAGE SHOWS 3+ INCHES HAS ALREADY FALLEN BETWEEN FLORENCE
AND KINGSTREE OVER THE PAST 72 HOURS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
PATTERN CHANGE BEGINNING SUNDAY AS UPPER RIDGE BUILDS OVER EASTERN
CONUS. TEMPS WILL REBOUND BACK ABOVE CLIMO DURING THIS PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR CONDITIONS AT FLO/LBT WILL IMPROVE TO VFR BY 13Z. SOME ISOLATED
SHOWERS NEAR FLO THROUGH 14Z. WINDS WILL BE NORTHEAST THIS MORNING
BECOMING EAST BY AFTERNOON. VFR OUTSIDE OF PRECIPITATION AREAS
TODAY. STILL DIFFICULT TO DISCERN WHERE EXACTLY CONVECTION WILL
DEVELOP. WITH A LOW CONVECTIVE TEMP AND GOOD INSTABILITY BELIEVE BY
NOON SHOWERS/ISOLATED CBS WILL DEVELOP ALONG THE SEA BREEZE
AFFECTING COASTAL TERMINALS. BUT THE BEST CHANCE FOR THUNDERSTORMS
SHOULD BE EARLY TO MID AFTERNOON AT ILM/LBT AND MID TO LATE
AFTERNOON INTO EARLY EVENING AT CRE/MYR AND FLO. ANY TERMINALS THAT
RECEIVE RAINFALL WILL HAVE THE POTENTIAL FOR FOG DEVELOPMENT
THURSDAY MORNING. WITH NORTHEAST WINDS AND MOIST GROUNDS BELIEVE IFR
CONDITIONS ARE POSSIBLE.

CHANCE THUNDERSTORMS EARLY THURSDAY...AND AGAIN EARLY FRIDAY THROUGH
FRIDAY AFTERNOON. CHANCE IFR EARLY FRIDAY MORNING THROUGH AFTERNOON
AND EARLY SATURDAY MORNING.

&&

.MARINE...
NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE OVER THE GREAT LAKES WILL CONTINUE A SYNOPTIC
NORTHEASTERLY FLOW ACROSS THE WATERS. SOME VERY WEAK INLAND
TROUGHINESS MAY VEER THE WINDS SLIGHTLY AT TIMES. WINDS WILL REMAIN
UNDER 10KT UNTIL THE END OF THE PD WHEN A SLIGHT INC IN THE PRESSURE
GRADIENT YIELDS ABOUT A 5 KT AVERAGE INC IN SPEED. THIS MAY LEAD TO
AN OFFSHORE DEBUT OF 3 FT SEAS BY THE END OF THE PD IN AN OTHERWISE
2 FT OR LESS ENVIRONMENT.

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
NEARLY STATIONARY LOW PRESSURE SEVERAL HUNDRED MILES OFF THE NEW
ENGLAND COASTLINE WILL MAINTAIN A NORTHEASTERLY FLOW ACROSS THE
CAROLINAS THROUGH THE PERIOD. WE ARE AT A FAR ENOUGH DISTANCE THAT
SPEEDS SHOULD REMAIN RATHER LIGHT. THE STRONGEST PERIOD OF WINDS
ARE ACTUALLY EXPECTED TONIGHT AS HIGH PRESSURE IN THE EASTERN
GREAT LAKES BRIEFLY EXTENDS A RIDGE AXIS DOWN THE EAST COAST. THIS
TIGHTENS THE PRESSURE GRADIENT ENOUGH TO PRODUCE 15 KT WINDS AND
SEAS TO 4 FT TONIGHT INTO THURSDAY. WINDS AND SEAS SHOULD
GRADUALLY IMPROVE HEADING INTO THE WEEKEND.

LONG TERM /SATURDAY THROUGH MONDAY/...
BROAD SURFACE RIDGE WILL EXTEND ACROSS THE WATERS DURING THE LONG
TERM. EXPECT LIGHT WINDS WITH SEAS AROUND 3 FT OR LESS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

LONG TERM...40
Hazardous weather outlook, Jun 13, 2:26 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
326 AM EDT WED JUN 13 2007

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-140730-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
326 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS LATER TODAY COULD PRODUCE HEAVY RAINFALL
AND HAIL. SLOW STORM MOVEMENT COULD LEAD TO EXCESSIVE RAINFALL IN
ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS THURSDAY...AND PARTICULARLY FRIDAY...COULD
PRODUCE HEAVY RAINFALL AND HAIL. SLOW STORM MOVEMENT COULD LEAD TO
EXCESSIVE RAINFALL IN ISOLATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-140730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
326 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRA

In the hours before

Local storm report, Jun 13, 10:38 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1138 AM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             7 WNW BENNETTSVILLE     34.67N 79.80W
06/12/2007  E0.88 INCH       MARLBORO           SC   PUBLIC

            DIME TO NICKLE SIZE HAIL COVERED GROUND IN THE CHAVISTOWN
            AREA.

0640 PM     HAIL             2 SE MARIETTA           34.35N 79.10W
06/12/2007  E0.88 INCH       ROBESON            NC   PUBLIC

            MARBLE TO NICKLE SIZE HAIL REPORTED

&&

HAWKINS
Special weather statement, Jun 13, 12:34 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
134 PM EDT WED JUN 13 2007

NCZ097-099>101-SCZ033-034-039-046-131830-
COLUMBUS-MARION-WILLIAMSBURG-PENDER-NEW HANOVER-BRUNSWICK-HORRY-
GEORGETOWN-
134 PM EDT WED JUN 13 2007

...STRONG THUNDERSTORMS ALONG SEA FRONT...

SCATTERED STRONG THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE SEA
BREEZE FRONT FROM PENDER COUNTY COASTAL AREAS TO ALONG
THE BEACH COMMUNITIES OF HORRY COUNTY. THESE THUNDERSTORMS HAVE THE
CAPABILITY OF PRODUCING HAIL AND BRIEF HEAVY WINDS.  THESE
THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN THAT WILL CAUSE
PONDING OF WATER ON THE ROADWAYS.

COMMUNITIES THAT MAY BE IMPACTED BY THESE STORMS ARE ARE
CONWAY...GARDEN CITY...GEORGETOWN...LITTLE RIVER...LONG
BEACH...MASONBORO...MURRELLS INLET...MYRTLE BEACH...MYRTLE
GROVE...NORTH MYRTLE BEACH...OAK ISLAND AND OGDEN.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

HAWKINS

The radar

The Wilmington radar (KLTX), 110 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dillon

When
June 13, 1:30 PM EST
Where
Dillon County, 1 mi NW of Oak Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
34.360, -79.532

Penny size hail was reported.

Hail, Horry

When
June 13, 2:10 PM EST
Where
Horry County, 3 mi NE of Aynor
Measured
0.75 in hail
Reported by
Public
Coordinates
34.031, -79.163

Penny size hail was reported.

Hail, Marlboro

When
June 13, 2:10 PM EST
Where
Marlboro County, 6 mi NW of Bennettsville
Measured
0.88 in hail
Reported by
County Official
Coordinates
34.681, -79.755

Nickel size hail fell along SR 79.

Hail, Florence

When
June 13, 2:20 PM EST
Where
Florence County, 2 mi N of Pamplico
Measured
1 in hail
Reported by
Public
Coordinates
34.029, -79.570

Nickel to quarter size hail fell in the Gibbs Crossroads area.

Hail, Marion

When
June 13, 2:30 PM EST
Where
Marion County, 2 mi W of Rains
Measured
0.75 in hail
Reported by
Public
Coordinates
34.100, -79.355

Penny size hail was reported.

Hail, Darlington

When
June 13, 2:50 PM EST
Where
Darlington County, 2 mi SE of Hartsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.350, -80.045

Nickel to quarter size hail fell at the intersection of SR 151 and US Hwy 15.

Thunderstorm Wind, Horry

When
June 13, 4:30 PM EST
Where
Horry County, 3 mi E of Aynor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.000, -79.148

Large tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41445, 41446, 41448, 41449, 41447, 41450, 41451.